Alert archive / Iowa / Winter Storm Watches in 2012
Winter Storm Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm watch at Feb 22, 2012, 11:07 AM CST for 19 counties in Iowa. It took effect at Feb 23, 2012, 3:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 22, 2012, 11:07 AM CST (17:07 UTC)
- In effect from
- Feb 23, 2012, 3:00 AM CST
- Expired
- Feb 22, 2012, 10:13 PM CST
- In force
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
270 WWUS43 KDMX 221707 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1107 AM CST WED FEB 22 2012 ...INCREASING POTENTIAL FOR SIGNIFICANT SNOWFALL IN NORTHERN IOWA... .LOW PRESSURE WILL MOVE FROM THE DAKOTAS INTO IOWA LATE TONIGHT INTO THURSDAY. PRECIPITATION IS EXPECTED TO DEVELOP IN ADVANCE OF THE LOW IN CENTRAL IOWA TONIGHT AND THEN CONTINUE ALONG AND NORTH OF THE TRACK INTO THURSDAY. THE POTENTIAL EXISTS FOR MODERATE TO HEAVY SNOWFALL ACCUMULATIONS IN NORTHERN IOWA DURING THIS TIME. IAZ004>007-015>017-023>028-035>039-050-230000- /O.NEW.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...FORT DODGE... WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...TOLEDO 1107 AM CST WED FEB 22 2012 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON. * TIMING...RAIN AND SNOW IS EXPECTED TO DEVELOP OVERNIGHT ACROSS CENTRAL IOWA. A TRANSITION TO ALL SNOW IS EXPECTED IN FAR NORTHERN IOWA DURING THE EARLY MORNING HOURS THURSDAY WITH THE TRANSITION LINE SLOWLY DROPPING SOUTHWARD INTO THURSDAY MORNING. PERIODS OF MODERATE TO HEAVY SNOWFALL WILL BE POSSIBLE TOWARD DAYBREAK THURSDAY INTO MIDDAY THURSDAY. THE SNOW IS THEN EXPECTED TO GRADUALLY END FROM WEST TO EAST LATE THURSDAY AFTERNOON. * STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 4 TO 8 INCHES WILL BE POSSIBLE IN THE WATCH AREA. THE HEAVIEST AMOUNTS ARE EXPECTED NORTH OF AN ESTHERVILLE TO WAVERLY LINE WITH LIGHTER AMOUNTS ON THE SOUTHERN END OF THE WATCH. THERE IS STILL SOME UNCERTAINTY IN THE EVENTUAL TRACK OF THE SYSTEM...THEREFORE AMOUNTS MAY BE ADJUSTED ACCORDINGLY. * WINDS/VISIBILITY...VISIBILITIES DURING PERIODS OF HEAVIER SNOW MAY FALL BELOW ONE QUARTER OF A MILE FROM TIME TO TIME. IN ADDITION...NORTHWEST WINDS WILL INCREASE DURING THE DAY ON THURSDAY WITH SPEEDS OF 15 TO 25 MPH BY AFTERNOON ALONG WITH HIGHER GUSTS. THIS SHOULD PRODUCE SOME BLOWING AND DRIFTING SNOW AS WELL WHICH MAY ALSO REDUCE VISIBILITIES. * IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE AROUND DAYBREAK ON THURSDAY MORNING IN THE WATCH AREA. TRAVEL MAY BECOME QUITE DIFFICULT AS CONDITIONS WORSEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ CC
2 follow-up statements
110 WWUS43 KDMX 222155 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CST WED FEB 22 2012 ...POTENTIAL FOR SIGNIFICANT SNOWFALL CONTINUES IN NORTHERN IOWA... .LOW PRESSURE WILL MOVE FROM THE DAKOTAS TONIGHT AND INTO IOWA ON THURSDAY. PRECIPITATION IS EXPECTED TO DEVELOP IN ADVANCE OF THE LOW IN CENTRAL IOWA TONIGHT AND THEN CONTINUE ALONG AND NORTH OF THE TRACK INTO THURSDAY. THE POTENTIAL EXISTS FOR MODERATE TO HEAVY SNOWFALL ACCUMULATIONS IN NORTHERN IOWA DURING THIS TIME. IAZ004>007-015>017-023>028-035>039-050-230500- /O.CON.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...FORT DODGE... WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...TOLEDO 355 PM CST WED FEB 22 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM 3 AM CST THURSDAY THROUGH THURSDAY AFTERNOON... * TIMING...RAIN AND SNOW IS EXPECTED TO DEVELOP LATE TONIGHT ACROSS NORTHERN IOWA. A TRANSITION TO ALL SNOW IS EXPECTED IN FAR NORTHERN IOWA DURING THE EARLY MORNING HOURS THURSDAY WITH THE TRANSITION LINE SLOWLY DROPPING SOUTHWARD INTO THURSDAY MORNING. PERIODS OF MODERATE TO HEAVY SNOWFALL WILL BE POSSIBLE DURING THE DAY ON THURSDAY AS THE SNOW MOVES ACROSS THE AREA. THE SNOW IS THEN EXPECTED TO GRADUALLY END FROM WEST TO EAST LATE THURSDAY AFTERNOON. * STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 4 TO 8 INCHES WILL BE POSSIBLE IN THE WATCH AREA. THERE IS STILL SOME UNCERTAINTY IN THE EVENTUAL TRACK OF THE SYSTEM...THEREFORE AMOUNTS MAY BE ADJUSTED ACCORDINGLY. * WINDS/VISIBILITY...VISIBILITIES DURING PERIODS OF HEAVIER SNOW MAY FALL BELOW ONE QUARTER OF A MILE FROM TIME TO TIME. IN ADDITION...NORTHWEST WINDS WILL INCREASE DURING THE DAY ON THURSDAY WITH SPEEDS OF 15 TO 25 MPH BY AFTERNOON ALONG WITH HIGHER GUSTS. THIS SHOULD PRODUCE SOME BLOWING AND DRIFTING SNOW ALTHOUGH THE WET NATURE OF THE SNOW MAY LIMIT THE OVERALL POTENTIAL. * IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE AROUND DAYBREAK ON THURSDAY MORNING IN THE WATCH AREA. TRAVEL WILL BECOME QUITE DIFFICULT AS CONDITIONS WORSEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ CC
312 WWUS43 KDMX 230413 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1013 PM CST WED FEB 22 2012 ...POTENTIAL FOR SIGNIFICANT SNOWFALL ACROSS MUCH OF CENTRAL AND NORTH CENTRAL IOWA... .LOW PRESSURE WILL MOVE FROM THE SOUTH DAKOTA TONIGHT AND TRACK SOUTHEASTWARD ACROSS CENTRAL IOWA THURSDAY. PRECIPITATION WILL DEVELOP ACROSS NORTHWESTERN IOWA LATE TONIGHT...AND SPREAD SOUTHEASTWARD ACROSS NORTH CENTRAL IOWA INTO CENTRAL IOWA THURSDAY. MODERATE TO HEAVY SNOWFALL ACCUMULATIONS ARE EXPECTED MAINLY NORTH OF INTERSTATE 80. IAZ005-015-023-024-035-231200- /O.UPG.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/ /O.NEW.KDMX.WS.W.0003.120223T0900Z-120224T0300Z/ KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WEBSTER- INCLUDING THE CITIES OF...ALGONA...EMMETSBURG...POCAHONTAS... HUMBOLDT...FORT DODGE 1013 PM CST WED FEB 22 2012 ...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 9 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 3 AM TO 9 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW WILL SPREAD INTO NORTHWESTERN AND NORTH CENTRAL IOWA THROUGHOUT THE EARLY MORNING HOURS...AND CONTINUE THROUGH THE DAY THURSDAY. HEAVY SNOWFALL WITH RATES OF POSSIBLY 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE AT TIMES THURSDAY MORNING INTO THE EARLY AFTERNOON HOURS. THE SNOW IS THEN EXPECTED TO GRADUALLY END FROM NORTHWEST TO SOUTHEAST THURSDAY EVENING. * STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 6 TO 10 INCHES...WITH HIGHER AMOUNTS POSSIBLE IN AREAS OF BANDED SNOW. * WINDS/VISIBILITY...VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED DURING PERIODS OF HEAVIER SNOW. IN ADDITION...NORTHWEST WINDS WILL INCREASE DURING THE DAY THURSDAY WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING BLOWING AND DRIFTING SNOW. * IMPACTS...CONDITIONS WILL QUICKLY DETERIORATE AROUND DAYBREAK THURSDAY MORNING...WITH TRAVEL EXPECTED TO BECOME QUITE DIFFICULT AS CONDITIONS WORSEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ IAZ016-025>027-036>039-050-231200- /O.UPG.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/ /O.NEW.KDMX.WS.W.0003.120223T1200Z-120224T0600Z/ HANCOCK-WRIGHT-FRANKLIN-BUTLER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- TAMA- INCLUDING THE CITIES OF...GARNER...CLARION...HAMPTON...ALLISON... WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...TOLEDO 1013 PM CST WED FEB 22 2012 ...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW WILL MOVE INTO THE AREA DURING THE MORNING HOURS THURSDAY...AND CONTINUE INTO THE EVENING HOURS. PERIODS OF MODERATE TO HEAVY SNOWFALL ARE EXPECTED BY LATE THURSDAY MORNING THROUGH THE AFTERNOON HOURS. THE SNOW WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST LATE THURSDAY EVENING. * STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 6 TO 10 INCHES...WITH HIGHER AMOUNTS POSSIBLE IN AREAS OF BANDED SNOW. * WINDS/VISIBILITY...VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED DURING PERIODS OF HEAVIER SNOW. IN ADDITION...NORTHWEST WINDS WILL INCREASE BY LATE THURSDAY AFTERNOON WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING AREAS OF BLOWING AND DRIFTING SNOW. * IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE BY LATE MORNING THURSDAY INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME QUITE DIFFICULT AS CONDITIONS WORSEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ IAZ033-034-044>046-231200- /O.NEW.KDMX.WS.W.0003.120223T0900Z-120224T0300Z/ SAC-CALHOUN-CRAWFORD-CARROLL-GREENE- INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...DENISON... CARROLL...JEFFERSON 1013 PM CST WED FEB 22 2012 ...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 9 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 3 AM TO 9 PM CST THURSDAY. * TIMING...SNOW WILL SPREAD INTO WEST CENTRAL IOWA THROUGHOUT THE MORNING HOURS...AND CONTINUE THROUGH THE DAY THURSDAY. HEAVY SNOWFALL WITH RATES OF POSSIBLY 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE AT TIMES THURSDAY MORNING INTO THE EARLY AFTERNOON HOURS. THE SNOW IS THEN EXPECTED TO GRADUALLY END FROM NORTHWEST TO SOUTHEAST THURSDAY EVENING. * STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 6 TO 10 INCHES...WITH HIGHER AMOUNTS POSSIBLE IN AREAS OF BANDED SNOW. * WINDS/VISIBILITY...VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED DURING PERIODS OF HEAVIER SNOW. IN ADDITION...NORTHWEST WINDS WILL INCREASE DURING THE DAY THURSDAY WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING BLOWING AND DRIFTING SNOW. * IMPACTS...CONDITIONS WILL QUICKLY DETERIORATE AROUND DAYBREAK THURSDAY MORNING...WITH TRAVEL EXPECTED TO BECOME QUITE DIFFICULT AS CONDITIONS WORSEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ IAZ047>049-059>062-231200- /O.NEW.KDMX.WS.W.0003.120223T1200Z-120224T0600Z/ BOONE-STORY-MARSHALL-DALLAS-POLK-JASPER-POWESHIEK- INCLUDING THE CITIES OF...BOONE...AMES...MARSHALLTOWN...ADEL... DES MOINES...NEWTON...GRINNELL 1013 PM CST WED FEB 22 2012 ...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT. * TIMING...RAIN AND SNOW WILL MOVE INTO THE AREA DURING THE MORNING HOURS THURSDAY...WITH A TRANSITION TO ALL SNOW IS EXPECTED BY LATE THURSDAY MORNING INTO THE EARLY AFTERNOON HOURS. PERIODS OF MODERATE TO HEAVY SNOWFALL ARE EXPECTED THURSDAY AFTERNOON INTO THE EARLY EVENING HOURS. THE SNOW WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST LATE THURSDAY EVENING. * STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 6 TO 10 INCHES...WITH HIGHER AMOUNTS POSSIBLE IN AREAS OF BANDED SNOW. * WINDS/VISIBILITY...VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED DURING PERIODS OF HEAVIER SNOW. IN ADDITION...NORTHWEST WINDS WILL INCREASE BY LATE THURSDAY AFTERNOON WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING AREAS OF BLOWING AND DRIFTING SNOW. * IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE BY LATE MORNING THURSDAY INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME QUITE DIFFICULT AS CONDITIONS WORSEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ IAZ004-231200- /O.UPG.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/ /O.NEW.KDMX.WW.Y.0005.120223T0900Z-120224T0300Z/ EMMET- INCLUDING THE CITY OF...ESTHERVILLE 1013 PM CST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 9 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 3 AM TO 9 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW WILL SPREAD INTO NORTHWEST IOWA LATE TONIGHT AND CONTINUE THROUGH THE DAY THURSDAY. THE SNOW WILL TAPER OFF BY EARLY EVENING. * STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES. * WINDS/VISIBILITY...VISIBILITIES OF ONE HALF MILE OR LESS ARE EXPECTED DURING PERIODS OF MODERATE TO HEAVY SNOW. IN ADDITION...NORTHWEST WINDS WILL INCREASE BY LATE THURSDAY AFTERNOON WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING AREAS OF BLOWING AND DRIFTING SNOW. * IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE THROUGHOUT THE MORNING INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME QUITE DIFFICULT AS CONDITIONS WORSEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE DRIVING. && $$ IAZ006-007-017-231200- /O.UPG.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/ /O.NEW.KDMX.WW.Y.0005.120223T1200Z-120224T0300Z/ WINNEBAGO-WORTH-CERRO GORDO- INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...MASON CITY 1013 PM CST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 9 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM TO 9 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW WILL SPREAD INTO NORTH CENTRAL IOWA THROUGHOUT THE MORNING HOURS AND CONTINUE THROUGH THE DAY THURSDAY. THE SNOW WILL TAPER OFF BY EARLY EVENING. * STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES. * WINDS/VISIBILITY...VISIBILITIES OF ONE HALF MILE OR LESS ARE EXPECTED DURING PERIODS OF MODERATE TO HEAVY SNOW. IN ADDITION...NORTHWEST WINDS WILL INCREASE BY LATE THURSDAY AFTERNOON WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING AREAS OF BLOWING AND DRIFTING SNOW. * IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE THROUGHOUT THE MORNING INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME QUITE DIFFICULT AS CONDITIONS WORSEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE DRIVING. && $$ IAZ028-231200- /O.UPG.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/ /O.NEW.KDMX.WW.Y.0005.120223T1200Z-120224T0600Z/ BREMER- INCLUDING THE CITY OF...WAVERLY 1013 PM CST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...A MIX OF RAIN AND SNOW WILL TRANSITION TO ALL SNOW BY LATE THURSDAY MORNING AND CONTINUE THROUGH THE DAY THURSDAY. THE SNOW WILL TAPER OFF BY LATE EVENING. * STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES. * WINDS/VISIBILITY...VISIBILITIES OF ONE HALF MILE OR LESS ARE EXPECTED DURING PERIODS OF MODERATE TO HEAVY SNOW. IN ADDITION...NORTHWEST WINDS WILL INCREASE BY LATE THURSDAY AFTERNOON WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING AREAS OF BLOWING AND DRIFTING SNOW. * IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE THROUGHOUT THE MORNING INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME QUITE DIFFICULT AS CONDITIONS WORSEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE DRIVING. && $$ IAZ057-058-071>075-231200- /O.NEW.KDMX.WW.Y.0005.120223T1200Z-120224T0600Z/ AUDUBON-GUTHRIE-ADAIR-MADISON-WARREN-MARION-MAHASKA- INCLUDING THE CITIES OF...AUDUBON...GUTHRIE CENTER...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA 1013 PM CST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT. * TIMING...A MIX OF RAIN AND SNOW WILL TRANSITION TO ALL SNOW BY LATE THURSDAY MORNING INTO EARLY THURSDAY AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE SNOW WILL TAPER OFF BY LATE EVENING. * STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES. * WINDS/VISIBILITY...VISIBILITIES OF ONE HALF MILE OR LESS ARE EXPECTED DURING PERIODS OF MODERATE TO HEAVY SNOW. IN ADDITION...NORTHWEST WINDS WILL INCREASE BY LATE THURSDAY AFTERNOON WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING AREAS OF BLOWING AND DRIFTING SNOW. * IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE THROUGHOUT THE MORNING INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME QUITE DIFFICULT AS CONDITIONS WORSEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ BEERENDS
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 5:40 AM CST, 5 hours 27 minutes earlier.
Area forecast discussion, Feb 22, 5:40 AM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CST WED FEB 22 2012 .UPDATED 22/12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... TODAYS FORECAST IS RATHER COMPLEX AND IT DOESNT HELP THAT THE MODELS ARE NOT HANDLING THE FINE DETAILS WELL AT ALL. A PRETTY WEAK VORT MAX MOVED ACROSS THE FORECAST AREA DURING THE OVERNIGHT AND THAT WAS ENOUGH TO PRODUCE SOME VERY LIGHT RAIN AND AREAS OF DRIZZLE. CLEARLY THERE IS MORE MOISTURE IN THE ATMOSPHERE THAN THE MODELS ARE SUGGESTING. LOOKING UPSTREAM ON WATER VAPOR OVERLAID WITH RUC 500MB VORTICITY...THERE IS ANOTHER VORT MAX PROGGED TO PUSH ACROSS THE FORECAST AREA BETWEEN 12 AND 15Z. NAM12 TIME HEIGHT CROSS SECTIONS SHOW THE WEAK LIFT COMING ACROSS AREA HOWEVER IT SHOWS SOME DRY LOW LEVEL AIR. HOWEVER...IT DID A POOR JOB WITH MOISTURE WITH THE LAST VORT MAX SO I HAVE TO BELIEVE IT IS NOT CAPTURING THE DEPTH OF MOISTURE WELL FOR THIS NEXT SHOT. FOR THAT REASON I HAVE PUT A SLIGHT CHANCE OF RAIN WITH AREAS OF DRIZZLE ALONG THE EXPECTED PATH OF THIS NEXT VORT MAX. TAKING A LOOK AT TEMPS...THEY ARE ALL OVER THE PLACE. IN PART DUE TO CLOUD COVER AND IN PART DUE TO SOME LOW LEVEL WINDS THAT ARE MORE SOUTH SOUTHWEST THAN WEST. THE PROBLEM IS THAT TEMPS CURRENTLY ARE HOVERING RIGHT AT OR JUST BELOW FREEZING. I EXPECT LITTLE TEMP CHANGE BETWEEN NOW AND 12-13Z OR MAYBE A DROP OF A DEGREE OR TWO. WITH MOISTURE IN PLACE AND WEAK LIFT AND TEMPS HOVERING AT OR JUST BELOW FREEZING I HAD TO PUT A MENTION OF FREEZING DRIZZLE IN THE FORECAST ON THE NORTHERN FRINGE OF THE PATH OF THE NEXT SHOT OF VORTICITY COMING AT US. I EXPECT THIS ALL TO OCCUR THIS MORNING YET. FOR THE REST OF TODAY WE ARE SORT OF IN LIMBO WAITING FOR THE NEXT SYSTEM TO MOVE IN TONIGHT. I EXPECT TO SEE A FAIR AMOUNT OF MID AND HIGH LEVEL CLOUD COVER TODAY THEN GRADUALLY MOISTENING UP AS THE AFTERNOON PROGRESSES. AT THIS POINT I REALLY DON/T SEE MUCH IN THE WAY OF PRECIP FOR THE AFTERNOON BUT AS MOISTEN UP AHEAD OF THE SYSTEM TONIGHT...I THINK WE WILL SEE SOME DRIZZLE ACROSS THE AREA. FOR NOW I JUST HAVE IT ACROSS THE NORTH BUT POTENTIALLY COULD BE MORE WIDESPREAD THAN THAT. SHOULD BE A FAIRLY MILD DAY AS WE MIX SOME OF THE WARMER AIR ALOFT DOWN. I WENT A LITTLE AGGRESSIVE ON THE WARM UP TODAY BUT WE WILL HAVE CLOUD COVER TODAY WHICH WILL IMPACT THE WARM UP. IF WE HAVE A LOWER CLOUD DECK THAN WHAT I AM THINKING THEN WE MAY BE TOO WARM. WE WILL NEED TO WATCH THAT. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... COMPLICATED FORECAST THIS EXTENDED PERIOD. A NUMBER OF FAST MOVING WAVES IMPACTING THE REGION OVER THE NEXT 24 HOURS AND LITTLE MODEL CONSENSUS ON TRACK AND PLACEMENT OF FEATURES. MODELS HAVING A DIFFICULT TIME RESOLVING THE ENERGY AND THIS WILL MOST LIKELY RESULT IN FURTHER REFINEMENT IN THE NEXT 1 TO 2 PACKAGES. FIRST WAVE EXPECTED TO ARRIVE TONIGHT. NAM/GFS CONTINUE TO SHOW A MORE NORTHERLY SOLUTION OVER NORTHERN IOWA FOR THE FIRST WAVE WHILE THE GEM/EURO ARE TAKING THE ENERGY FARTHER SOUTH AND ACROSS NORTHERN MISSOURI. WITH SOME COORDINATION CHALLENGES...HAVE OPTED TO BROAD BRUSH THE REGION WITH CHANCE POPS...BUT WOULD HAVE PREFERRED TO FOCUS MORE ON THE SOUTH FOR THE FIRST WAVE. THERMAL PROFILES AND SFC TEMPERATURES POINT TO MOSTLY LIGHT SNOW NORTH AND A RAIN SNOW MIX CENTRAL WITH SHOWERS SOUTH HALF. WITH THE SECOND AND STRONGER WAVE IMPACTING THE AREA ON THURSDAY WHICH DEEPENS AND SLOWS AS IT CROSSES THE REGION. THE AREA OF WARM AIR ADVECTION ALONG AND AHEAD OF IT IS ALSO ACCOMPANIED BY AN AREA OF WEAK STABILITY...AND NEGATIVE EPV. THOUGH IT LOOKS VERY PROBABLE THAT THE PRECIPITATION MAY BE ACCOMPANIED BY THUNDER...THE LACK OF ANY CONSISTENCY IN TRACK THIS MORNING MAKES IT DIFFICULT TO PLACE WHERE THIS MIGHT OCCUR. FOR NOW...HAVE LEFT THE MENTION OUT OF THE FORECAST SO THE AREA CAN BE BETTER REFINED LATER TODAY. NONE THE LESS...THE AREA WITH GREATER LIFT IS LIKELY TO SEE SNOW OVERTAKE THE RAIN/SNOW MIX AS CONVECTION ENHANCES THE PRODUCTION OF SNOW OVER RAIN SHOWERS. CURRENTLY AM GOING TO GO WITH AN AREA BOUNDED BY JUST SOUTH OF I80 IN THE SOUTH AND NEAR HIGHWAY 20 IN THE NORTH. WITH THE MIX MOST LIKELY FROM US 30 NORTH...THE HEAVIER SNOWFALL IS MAINLY EXPECTED BETWEEN US 30 AND US 20 WHERE A BAND OF 1-3 MAY FALL. THIS BEARS WATCHING CLOSELY AND WILL CAUTION ONCOMING SHIFT THAT FURTHER REFINEMENTS AND DETAIL WILL BE NEEDED. NO HEADLINES PLANNED RIGHT NOW...AND WILL LET THE NEXT SHIFT WORK THROUGH THE POSSIBILITY OF HEAVIER SNOW...IF THE NEWER MODEL RUNS SHOW MORE CONSENSUS. AS THE LOW DEEPENS OVER THE REGION...A SECONDARY H500 LOW WILL EXTEND BACK INTO CENTRAL IOWA THURSDAY NIGHT AND LIKELY DROP ANOTHER 1 TO 2 INCHES OF SNOW OVER THE NORTHEAST THIRD OF THE FORECAST AREA. PLAYING IT CONSERVATIVE FOR NOW...DUE TO UNCERTAINTY WITH THE MODELS. COLD AIR AND LIGHT SNOW AND FLURRIES WILL CONTINUE ON FRIDAY WITH LIGHT ACCUMULATIONS POSSIBLE. BY SATURDAY A RIDGE WILL REPLACE THIS FIRST BATCH OF ENERGY PRIOR TO THE LARGER SYSTEM APPROACHING FOR SUNDAY/MONDAY. MODELS CONTINUE TO SHOW LITTLE OVERALL CONSENSUS YET...THOUGH THE GEM/EURO HAVE SHOWN CONSISTENCY BETWEEN THESE TWO MODELS THE PAST FEW RUNS. THE GFS IS STILL MUCH DEEPER...EARLIER...AND MAY BE TOO QUICK TO ADVANCE THE ENERGY EAST AND WIND UP THE LOW. WITH THAT IN MIND...HAVE BEEN LEANING TOWARD A WARMER SOLUTION FOR SUNDAY WITH COORDINATION OF SURROUNDING OFFICES AND FAVORING RAIN SHOWERS FOR NOW. STRONG COLD FRONT AND SNOW CHANCES RETURN SUNDAY NIGHT AS COLD AIR WRAPS INTO THE SYSTEM. THE REAL SNOW SHOULD FALL WELL NORTHWEST OF US IN THE DAKOTAS AND MINNESOTA BASED ON ALL THREE MED RANGE MODELS WHICH ARE NOW BACKING THE LOW NORTHWEST WITH TIME. MUCH COLDER AIR RETURNS FOR MONDAY AND TUESDAY WITH SOME RECOVERY BY WEDNESDAY. && .AVIATION DISCUSSION...22/12Z A COUPLE OF UPPER LEVEL DISTURBANCES WILL PASS ACROSS THE TAF LOCATIONS THROUGH THE FORECAST PERIOD. ONE DISTURBANCE WILL MOVE THROUGH BY 18Z. THIS WILL BRING A POTENTIAL FOR LIGHT RAIN OR DRIZZLE TO KDSM AND KOTM WITH PATCHY FREEZING DRIZZLE OR LIGHT SNOW TO KALO AND KMCW WITH MAINLY DRIZZLE AND FOG ELSEWHERE. THE NEXT DISTURBANCE WILL COME TONIGHT PRODUCING MVFR CIGS AND RAIN ACROSS THE SOUTH WITH SNOW ACROSS THE NORTH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...REV AVIATION...FAB
Hazardous weather outlook, Feb 22, 4:06 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 406 AM CST WED FEB 22 2012 IAZ004>007-015>017-023>028-034>039-049-050-231015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 406 AM CST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF PRECIPITATION IS EXPECTED LATE TONIGHT. MINOR ACCUMULATIONS OF SNOW MAY RESULT IN SLICK ROADS MAINLY NORTH OF US HIGHWAY 20. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTRY MIX OF PRECIPITATION IS EXPECTED THURSDAY AND THURSDAY NIGHT. THE POTENTIAL EXISTS FOR AN AREA OF LIGHT TO MODERATE SNOWFALL IN THE OUTLOOK AREA. THIS WILL RESULT IN SLICK ROADS OVER THE REGION THURSDAY THROUGH THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS LATE TONIGHT AND THURSDAY WOULD BE APPRECIATED. IAZ033-044>048-057>062-070>075-081>086-092>097-231015- SAC-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 406 AM CST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
Nearby
Winter Storm Watches in Iowa, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.